Tornadoes · United States · Texas · 2024

EF0 tornado, Kosse to Bold Prairie, Texas, May 23, 2024

From Kosse to Bold Prairie, this EF0 tornado ran 14.9 miles across Robertson and Limestone counties on May 23, 2024, touching down at 7:15 PM CDT and reaching 300 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 23, 2024
Touchdown
7:15 PM CDT (00:15 UTC)
Lifted
7:50 PM CDT (00:50 UTC)
On the ground
35 minutes
Path length
14.9 miles (24.0 km)
Path width
300 yards (274 m)
Deaths
0
Injuries
0
Counties
Robertson and Limestone counties
Touchdown point
31.278, -96.563
Lift-off point
31.298, -96.338
Record number
2405231815-01

The damage survey

70 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • Numerous trees blown down in this treeline per satellite imagery
  • Barn destroyed at north corner of Winn Rd at FM 979. Photos by NWS Fort Worth lead forecaster Sam Shamburger.
  • Trees uprooted by this home on satellite imagery.
  • Tree uprooted to the northeast per satellite imagery.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

With a highly unstable airmass in place, a meandering front, a dryline, and a shortwave trough all worked together to generate multiple rounds of thunderstorms May 23 and 24. In addition to large hail and damaging winds, multiple tornadoes also occurred along with a few instances of flash flooding. A total of 6 tornadoes occurred in Central and East Texas: 2 EF-1s, 3 EF-0s, and 1 EF-U.

This is a continuation of a tornado that formed near Reagan in Falls County. The tornado entered Limestone County at 642 pm CDT and crossed State Highway 14 south of Kosse, just inside the southwest corner of Limestone County. Scattered tree damage occurred in and around Kosse. The tornado dissipated just past Highway 7 east of Kosse. The tornado was rated an EF-0 in Limestone County with maximum estimated winds of 85 mph. It traveled about 2.79 miles in Limestone County before dissipating.

A third tornado was spawned by the same supercell moving across Falls and Limestone counties. This tornado formed southeast of Kosse in extreme southwest Limestone County. Scattered large tree limbs were snapped along State Highway 7 as the tornado moved eastward into northern Robertson County near Willow Creek. This tornado was rated an EF-0 with maximum estimated winds were 85 mph. It traveled approximately 3.41 miles before moving into Robertson County at 728 pm CDT.

This is a continuation of the tornado in Limestone County. This tornado formed southeast of Kosse in extreme southwest Limestone County. The tornado entered Robertson County at 728 pm CDT, near Headsville, moving east-southeast. The tornado crossed north of Highway 7 and veered northward, still producing scattered tree limb damage. The tornado dissipated northeast of Round Prairie, just below Lake Limestone. The portion of the track in Robertson County also was also rated EF-0 with maximum estimated winds of 85 mph. The total path length in Robertson County was 11.5 miles.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

38 minutes of warning. NWS FWD issued a tornado warning for this county at 23:37 UTC, 38 minutes before the tornado touched down, in force until 00:15 UTC.

The county was under a tornado watch, issued at 22:55 UTC and running to 01:50 UTC.

Issued (UTC)ExpiredProductOffice
22:55 UTC01:50 UTCTornado WatchFWD
23:37 UTC00:15 UTCTornado WarningFWD
00:14 UTC00:49 UTCTornado WarningFWD
01:48 UTC13:25 UTCFlood WarningFWD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at May 23, 2:38 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, May 23, 2:38 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
238 PM CDT Thu May 23 2024

...New Long Term...

.SHORT TERM... /Issued 1159 AM CDT Thu May 23 2024/
/This Afternoon Through Tonight/

Thunderstorms are ongoing across Central Texas late this morning
in an area of high instability and rich moisture. The storms are
being aided by a subtle shortwave rotating through the region. We
have seen a few low end severe storms this morning and it does
look like daytime heating is helping intensify the storms
currently. This trend will likely continue through the afternoon.
The unknown is how far north convection will develop since this
broken complex of storms may rob North Texas of the best moisture
and instability and result in weak subsidence on the northern
periphery. Many of the CAMs including the HRRR, have picked up on
this but there is still a chance that northward moving outflow
boundaries and afternoon heating could produce scattered storms
across North Texas. Therefore, we will keep chance PoPs through
the afternoon for nearly all zones. Any storms that do develop
this afternoon have a potential to produce hail and gusty winds.
There is a lesser tornado threat than yesterday, but still non-
zero. Ample moisture will also keep the threat for flooding
elevated, especially in locations that saw heavy rainfall
yesterday so we will keep the Flood Watch in place. Storms will
exit the region to the northeast during the evening with passing
shortwave energy and the loss of surface heating.

One thing that has been interesting this morning is strong and
gusty winds far removed from the convection, likely a result of a
wake low. We have actually seen some 40+ mph winds and minor
damage in a few spots.

Outside of the storms, it will be partly to mostly cloudy, very
warm and humid through tonight with highs in the 80s and lows in
the 70s.

79

&&

.LONG TERM... /NEW/
/Friday through Thursday/

The weather pattern will remain active as we head into the
weekend with low level moisture staying in place and multiple
shortwaves moving though southwest flow aloft. Scattered
thunderstorms will be possible on Friday along and ahead of a cold
front and dryline. The best storm chances will be during the late
afternoon and early evening, mainly east of the I-35 corridor. A
cap of warm air will limit/prevent storms from developing, but if
the cap breaks, storm could become strong to severe quickly,
capable of producing large hail and damaging winds. The loss of
surface heating and the passage of the shortwave will end storm
chances Friday evening.

Saturday morning should start out rain-free but another shortwave
will emerge out of West Texas in the afternoon while a dryline
approaches from the west. The best storm chances will be from the
Red River northward where the cap is most likely to break, but
there is at least a low potential for storms across most of North
Texas. Any storm that manages to develop will have potential to
become severe. Storms will shift eastward with the passing
shortwave Saturday night.

Sunday should be rain-free with no discernible source of lift on
either the synoptic or mesoscale. The passage of a shortwave
across the Northern and Central Plains Sunday night will send a
cold front southward through the region on Memorial Day. We don't
anticipate any storms with the front since moisture will be very
limited above 850 mb. However, there may be just enough moisture
across Central Texas for a few thunderstorms Monday evening. The
front will bring a temporary end to the oppressive humidity, with
dew points falling into the upper 50s to lower 60s by Tuesday
morning. The front will lift slowly back to the north Tuesday
night through Wednesday, resulting in low level moisture return
and a return of thunderstorm chances. Storm chances will increase
Wednesday night through Thursday with the passage of a shortwave.

High temperatures Friday through Sunday will be generally in the
90s and low temperatures will be in the upper 60s and 70s. High
temperatures Memorial Day through Thursday will be slightly
cooler with mainly 80s and lower 90s. Lows will finally fall below
the 70s for most locations the first half of next week.

79

&&

.AVIATION... /Issued 1159 AM CDT Thu May 23 2024/
/18Z TAFs/

The main aviation weather concern with this TAF package will be
thunderstorm placement and timing. A broken complex of storms
will continue to impact Waco though mid-afternoon and possibly
beyond. Storms will be less certain across the Metroplex TAF
sites since the Central Texas complex is currently producing some
weak subsidence on the north side and disrupting the influx of
moisture. We could still see some storms in the vicinity of the
Metroplex TAF sites during peak heating (20Z - 00Z) but coverage
should be limited. All storms will dissipate or move northeast of
the region during the evening, leaving the overnight period rain-
free.

Low ceilings will continue to scatter across D10 through the
afternoon, leaving scattered to broken Cu above 3000 ft and
plenty of high clouds. VFR conditions will prevail at all
terminals through the evening with MVFR to IFR stratus returning
overnight/Friday morning.

A south wind will prevail between 10 and 16 knots along with some
gusts just above 20 knots.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    87  73  93  72  92 /  40  30  20  10   5
Waco                86  73  91  72  92 /  60  30  20  20   5
Paris               84  69  88  69  88 /  50  50  20  30   5
Denton              85  70  93  69  91 /  40  30  20   5   5
McKinney            85  71  90  70  89 /  40  40  20  10   5
Dallas              88  72  93  72  92 /  40  30  20  10   5
Terrell             86  71  90  71  89 /  50  40  20  20   0
Corsicana           88  74  92  73  92 /  50  30  20  20   0
Temple              89  74  92  72  93 /  60  10  20  10   5
Mineral Wells       86  71  93  69  93 /  50  20  10   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for TXZ092>095-102>107-117>123-
130>135-141>148-156>161.

&&
Hazardous weather outlook, May 23, 2:58 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
258 PM CDT Thu May 23 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
258 PM CDT Thu May 23 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms are possible late this afternoon and
tonight. A few of the storms may be severe with large hail and
damaging winds. Heavy rain could also result in flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There are additional chances for thunderstorms Friday and Saturday.
Though storm coverage may be isolated, any storm that develops could
quickly become severe. Additional storms are possible around the
middle of next week.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested this afternoon and
evening.

In the hours before

Special weather statement, May 23, 3:39 PM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
339 PM CDT Thu May 23 2024

TXZ144>146-159-161-232115-
Limestone TX-Bosque TX-Hill TX-Navarro TX-McLennan TX-
339 PM CDT Thu May 23 2024

...Strong thunderstorms will impact portions of north central
McLennan, central Bosque, northwestern Limestone, Hill and
southwestern Navarro Counties through 415 PM CDT...

At 339 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hubbard to near Meridian. Movement was
east at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Strong thunderstorms will be near...
  Hillsboro, Whitney, Dawson, Bynum, Navarro Mills Lake, Aquilla
  Lake, and Lake Whitney around 345 PM CDT.
  Carl's Corner around 400 PM CDT.

Other locations impacted by these storms include Malone, Birome,
Kopperl, Cedar Shores, Brandon, Mount Calm, Irene, Penelope, Abbott,
and Lakewood Harbor.

This includes the following highways...
 Interstate 35 between mile markers 351 and 369.
 Interstate 35W near mile marker 1.
 Interstate 35E between mile markers 371 and 372.
 Interstate 45 between mile markers 220 and 221.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3197 9640 3213 9746 3206 9769 3194 9783
      3171 9675 3183 9653
TIME...MOT...LOC 2039Z 258DEG 35KT 3190 9681 3201 9766

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Reeves
Local storm report, May 23, 6:19 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
619 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Tstm Wnd Dmg     1 SE Bruceville-Eddy    31.31N 97.23W
05/23/2024                   McLennan           TX   Emergency Mngr

            Photos received of a damaged home and
            detached metal garage about 1.5 miles SE of
            Bruceville Eddy near the county line. Time
            and location approximate.

&&

MSS
Local storm report, May 23, 6:44 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
644 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Hail             5 W Kosse               31.31N 96.72W
05/23/2024  M2.00 Inch       Falls              TX   Emergency Mngr

            2 inch hail on HWY 7 west of Kosse.

&&
Local storm report, May 23, 7:00 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
700 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     Hail             Kosse                   31.31N 96.63W
05/23/2024  M1.75 Inch       Limestone          TX   Emergency Mngr

            Golf ball size hail in Kosse.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 00:00Z

0.3 hours before the tornado, 189 km from the path. May 24, 2024.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 298 joules per kilogram, CIN -340, lifted condensation level 1541 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2024-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 179 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-340 J/kg
Surface CAPE
1330 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 12:00Z

11.7 hours after it, 189 km from the path. May 24, 2024.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2205 joules per kilogram, CIN -214, lifted condensation level 714 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 308 square meters per square second, 0 to 6 km bulk shear 34 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2205 J/kg
Mixed-layer CIN
-214 J/kg
Surface CAPE
2696 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Mexia Limestone (LXY), 40 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:15 UTC77.777 1007.8BR
22:35 UTC7978.4 1008.1BR
22:55 UTC7978.8 1007.8-RA
23:15 UTC7978.6 1008.1BR
23:35 UTC79.578.8 1007.8-DZ
23:55 UTC79.578.8 1007.8-RA
00:15 UTC80.678.6 1007.8
00:35 UTC8078.4 1007.8
00:55 UTC79.377.5 1007.8
01:15 UTC7668 1008.1
01:35 UTC73.867.5 1008.1
01:55 UTC73.868.5 1008.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Ft Hood radar (KGRK), 109 km away, was scanning. The volume nearest the touchdown began at 00:15 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:47 UTCTORNADO2 Se ChiltonFalls, TXEF-0 damage was found near Chilton and Marlin with maximum estimated winds of 85 mph.
23:14 UTCTORNADO6 Sse MarlinFalls, TXEF-0 damage was found near Reagan and Kossee with maximum estimated winds of 85 mph.
23:30 UTCHAIL 25 W KosseFalls, TX2 inch hail on HWY 7 west of Kosse.
23:45 UTCTORNADO7 Nnw BremondFalls, TXPhotos received from Falls co FD of tornado on FM 413 east of Reagan. Also confirmed by additional reports from storm spotters and emergency management as the tornado tracked halfway between Kosse and Bremond.
23:57 UTCHAIL 1.75KosseLimestone, TXGolf ball size hail in Kosse.
00:15 UTCTORNADO4 Ese KosseLimestone, TXEF-0 damage was found in southern Limestone and northern Robertson counties with maximum estimated winds of 85 mph.
00:20 UTCTORNADO11 Wnw MarquezRobertson, TXEmergency management and trained spotters confirm a multivortex tornado in progress along Highway 7 near Willow Creek Rd.
01:15 UTCHAIL 1.254 W JewettLeon, TXHalf dollar size hail on FM 1469 west of Jewett.
01:20 UTCHAIL 11 Ssw JewettLeon, TXQuarter hail near HWY 79/39.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 23, 2024

26 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 233:36 PM MDTEF1Keith, NE2.0200$450,000
May 234:39 PM CDTUnratedBell, TX0.020
May 234:15 PM MDTUnratedGarden, NE0.050
May 235:27 PM CDTEF1Falls, TX2.81502$275,000
May 235:47 PM CDTEF0Falls, TX18.5400$500
May 235:12 PM MDTUnratedKeith, NE0.125
May 236:14 PM CDTEF0Falls, TX16.0300
May 236:17 PM CDTEF0Harmon, OK0.820
May 235:28 PM MDTUnratedAdams, ND0.250
May 235:29 PM MDTEF1Keith, NE5.2430$600,000
May 235:36 PM MDTEF1Keith, NE0.125$50,000
May 235:37 PM MDTEF1Keith, NE0.350$5,000
May 235:39 PM MDTEF2Keith, NE0.3200$3.5 million
May 235:44 PM MDTEF0Keith, NE0.125$20,000
May 237:04 PM CDTEF2Jackson, OK15.12,000$300,000
May 237:06 PM CDTEF1Henderson, TX4.34806$300,000
May 236:17 PM MDTUnratedKeith, NE6.425
May 237:25 PM CDTEF0Jackson, OK0.940$10,000
May 238:25 PM CDTUnratedHayes, NE0.025
May 239:02 PM CDTEF1Hitchcock, NE0.380
May 239:30 PM CDTEF0Red Willow, NE0.428$1,000
May 2311:30 PM CDTEF1Phelps, NE1.7100$200,000
May 2311:51 PM CDTEF0Kearney, NE4.375$75,000
May 2312:00 AM CDTEF0Kearney, NE8.460$350,000
May 2312:08 AM CDTEF1Howard, NE7.095$75,000
May 2312:26 AM CDTEF1Adams, NE2.580$400,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.